mhn news & blog

July 30, 2013

Prescription medications that can cause hair loss or thinning hair

What Types of Medications Can Cause Hair Loss?

The list of types of medications that cause hair loss is long and complex. However, it can be brought on by any of the following medications. Note that this is not an all-inclusive list.

  • Many acne medications can cause hair loss. This includes those that contain retinoids or vitamin A.
  • Cholesterol-type drugs or statins can cause hair loss.
  • Anti-clotting medications (blood thinners)
  • Antibiotics and antifungal medications, especially when taken over a long period of time
  • Some types of birth control pills can cause hair loss in women
  • Immune system drugs often cause hair loss
  • Drugs used to treat breast cancer
  • Hormone replacement therapy
  • Mood stabilizers for various mental conditions
  • Steroids
  • Nonsteroidal anti-inflammatory drugs, also known as NSAIDs, including over the counter treatments for pain can cause hair loss or shedding if used extensively
  • Medications for thyroid problems
  • Medications for high blood pressure, including beta blockers, diuretics and ACE inhibitors

These are some of the most common medications that cause hair loss, but there are many more. Many weight loss drugs (and over the counter supplements) as well as drugs for Parkinson's disease and cancer may also cause hair loss. Chemotherapy drugs cause anagen effluvium, which is a type of hair loss. This kills off the cells throughout the body to get rid of the cancer, but also damage healthy cells. This includes those found in the hair. This often causes hair loss.

Why Is It Happening?

Many times people want to know why this is happening, but the answer isn't always clear. Generally, the drugs that do cause hair loss often interfere with the natural hair growth cycle, which in turn causes the loss many people experience.

The most common problem occurs during the telogen phase. In the hair growth cycle, the hair grows during the anagen phase for three to four years. Then, it enters the telogen phase. During this phase, the hair does not grow but rests. Hair loss during the telogen phase is common. It usually happens about two or three months after the individual has begun taking the medication. Those who are experiencing this type of loss generally will lose between 100 and 150 hairs daily.

What Can Be Done About It?

If you are experiencing hair loss brought on by drugs, there are several options you can take. First, talk to your doctor to determine if the drugs are in fact causing the hair loss. If so, an alternative medication may be available, but your doctor must weigh the pros and cons of taking this medication over others. The second option is to consider using alternative hair treatments to minimize the hair shedding, or the use of hair systems or wigs to help you to hide the hair loss. This may be the best option if you will have short-term hair loss that is likely to come back after you stop taking the medication.

Everyone's needs are different. If you are experiencing hair loss that's significant, talk to your doctor about the cause and find out what your options are. The good news is that with hair replacement systems, hair extensions and wigs, you may be able to avoid any embarrassing moments while still looking your best. The key is to be sure your hair stylist and your doctor are fully aware of what's happening so the best decisions for you can be made.